Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 64, NWS Blacksburg, VA

June 28, 1995Amherst County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 9:35 AM EDT for Amherst County, Virginia. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 9:35 AM EDT (13:35 UTC)
Expired
Jun 28, 1995, 11:30 AM EDT
In force
115 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 281340 COR
FFWRNK
VAC009-281530-

BULLETIN - EBS ACTIVATION REQUESTED...CORRECTION FOR FORMAT
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT WED JUN 28 1995

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 AM EDT
FOR THE FOLLOWING COUNTY...

IN CENTRAL VIRGINIA

   ...AMHERST COUNTY

AT 930 AM EDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATES
VERY HEAVY RAIN OCCURRING ALONG THE BLUE RIDGE MOUNTAINS IN WESTERN AND
NORTHERN AMHERST COUNTY FROM FORKS OF BUFFALO NORTHEAST TO LOWESVILLE.

IN MOUNTAINOUS AREAS OF AMHERST COUNTY MUDSLIDES AT US 501 AND ROUTE 130
COVERED THE ROADWAY WITH UP TO 2 FEET OF MUD AND ROCKS. US 60 FROM
AMHERST COUNTY WEST TO BUENA VISTA IS BLOCKED DUE TO FLOODING BY THE
MAURY RIVER IN BUENA VISTA.

ADDITIONAL HEAVY RAINFALL IS POSSIBLE THIS MORNING AND INTO THE
AFTERNOON. MONITOR WATER LEVELS FREQUENTLY AND TAKE ACTION IMMEDIATELY
TO SAVE LIFE OR PROPERTY IF FLOODING IS OBSERVED. IF FLOODING IS
OCCURRING CALL YOUR LOCAL LAW ENFORCEMENT AGENCY AND REQUEST THAT THE
INFORMATION IS PASSED TO THE NATIONAL WEATHER SERVICE.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

CACCIAPAGLIA

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:33 AM EDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 2:33 AM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 AM EDT WED JUN 28 1995

RECOMMENDATIONS...

DISCUSSION...
KEEPING AN EYE ON 88D SO NOT A WHOLE LOT OF TIME TO LOOK AT THINGS
CLOSELY.

WINDS AT THE SFC THRU H8 ERLY ACRS THE REGION AND RIDING UP PDMONT
INTO MTNS.  TRUE BACK DOOR AIR WITH LWR DWPTS NOT EVEN CLOSE TO CWA
AND NOT LIKELY TO GET HERE EITHER.  LUKS LIKE SAME OLE STORY FOR THE
NEXT CUPL DAYS ANYWAY.  LOTS OF RH AT SFC THRU H7 ON NGM
GRIDDS...ERLIES TO CONT THRU PD UP TO H8 OR SO.  WITH DWPTS
REMAINING HI AND TEMPS ONLY A HAIR COOLER EAST OF BLUE RIDGE...AND
REMAINING WARM JUST AS WARM AS RECENT DAYS WEST OF RIDGE...WE'LL
CONT TO SEE RW/TRW FIRE UP LIKE CLOCK WORK OVR THE WEST.  WHILE
UPSLOPE DOES THE TRICK OVR WRN PDMONT. LO LVL FORCING NOT AS STRNG AS
EARLIER PROGGED TO BE...BUT DIFFRNTL HEATING AND UPSLOPE SHUD BE ALL
THATS NEEDED.

GOTTA GO CHECK BOTETOURT...SEE YA LATER.

SPN

In the hours before

Special weather statement, Jun 28, 4:02 AM EDT, 5 hours 33 minutes before
VAZ019-023-024-034-281200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT WED JUN 28 1995

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM WEDNESDAY
NIGHT...

AT 400 AM RADAR INDICATED SHOWERS AND THUNDERSTORMS...SOME
WITH VERY HEAVY RAIN...CONTINUEING TO TRACK ACROSS ALLEGHANY...
ROCKBRIDGE...BOTETOURT AND NORTHERN BEDFORD COUNTIES.  PONDING OF
WATER IN LOW LYING AREAS...ROADS...AND POOR DRAINAGE AREAS IS
LIKELY IN SOME OF THE HEAVIER RAIN.

MOTORISTS SHOULD BE ALERT TO DOWNPOURS CAUSING POOR VISIBILITY...
AND LARGE PUDDLES ON ROADS.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

SPN
Special weather statement, Jun 28, 4:37 AM EDT, 4 hours 58 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-281640-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT WED JUN 28 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 11 PM TONIGHT FOR THE
ALLEGHANY HIGHLANDS AND THE WEST CENTRAL AND SOUTHWEST PIEDMONT OF
VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
SOUTHEAST WEST VIRGINIA THE NEW RIVER VALLEY OF VIRGINIA...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
ACROSS THE REGION THROUGH TONIGHT.  SOME OF THE THUNDERSTORMS WILL
CONTAIN TORRENTIAL RAIN.  WITH THE GROUND SATURATED IT HAS LITTLE
ABILITY TO HOLD ANY ADDITIONAL RAINFALL.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

SPN
Local storm report, Jun 28, 4:50 AM EDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

28/ 430-ONGOING     MERCER COUNTY            CREEKS RISING RAPIDLY,
                                             RUNOFF FLOODING NUMEROUS
                                             AREAS. EVACUATIONS AT
                                             PRINCETON, BLUEFIELD,
                                             AND OAKVALE...REPORTED BY
                                             STATE POLICE.

28/440              ROCKBRIDGE COUNTY        EMERGENCY MANAGER REPORTS
                                             THAT FLOODING AT MILLCREEK
                                             HAS CAUSED EVACUATIONS AT
                                             THE TOWN OF GOSHEN.

PMC
Local storm report, Jun 28, 4:56 AM EDT, 4 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

28/ 430-ONGOING     MERCER COUNTY            CREEKS RISING RAPIDLY,
                                             RUNOFF FLOODING NUMEROUS
                                             AREAS. EVACUATIONS AT
                                             PRINCETON, BLUEFIELD,
                                             AND OAKVALE...REPORTED BY
                                             STATE POLICE.

28/440              ROCKBRIDGE COUNTY        EMERGENCY MANAGER REPORTS
                                             THAT FLOODING AT MILLCREEK
                J                             HAS CAUSED EVACUATIONS AT
                                             THE TOWN OF GOSHEN.

PMC
Special weather statement, Jun 28, 6:30 AM EDT, 3 hours 5 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-291200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT WED JUN 28 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN
THIS AFTERNOON.  WITH THE ATMOSPHERE OVER THE REGION REMAINING VERY
MOIST AND UNSTABLE...AND WEAK UPPER LEVEL DISTURBANCES MOVING IN FROM
THE WEST SOME THUNDERSTORMS MAY APPROACH OR REACH SEVERE LEVELS.

AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM
THUNDERSTORMS IS VERY HEAVY RAIN CAUSING FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE ALLEGHANY HIGHLANDS...AND THE
PIEDMONT OF SOUTHWEST VIRGINIA THROUGH 11 PM TONIGHT.  A FLASH FLOOD
WATCH IS ALSO IN EFFECT FOR THE NEW RIVER VALLEY AND SOUTHEAST WEST
VIRGINIA THIS AFTERNOON AND TONIGHT.
/

WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR
FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND NOON.

SPN
Special weather statement, Jun 28, 6:45 AM EDT, 2 hours 50 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-291200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT WED JUN 28 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN
THIS AFTERNOON.  WITH THE ATMOSPHERE OVER THE REGION REMAINING VERY
MOIST AND UNSTABLE...AND WEAK UPPER LEVEL DISTURBANCES MOVING IN FROM
THE WEST SOME THUNDERSTORMS MAY APPROACH OR REACH SEVERE LEVELS.

AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM
THUNDERSTORMS IS VERY HEAVY RAIN CAUSING FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE ALLEGHANY HIGHLANDS...AND THE
PIEDMONT OF SOUTHWEST VIRGINIA THROUGH 11 PM TONIGHT.  A FLASH FLOOD
WATCH IS ALSO IN EFFECT FOR THE NEW RIVER VALLEY AND SOUTHEAST WEST
VIRGINIA THIS AFTERNOON AND TONIGHT.

WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR
FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND NOON.

SPN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:20 PM EDTFlash Flood WarningRNKAmherst, Rockbridge115 min
Jun 28, 4:20 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 28, 7:17 AM EDTFlash Flood WarningRNKRockbridge6 hr
Jun 28, 9:01 AM EDTFlash Flood WarningRNKAlleghany119 min
Jun 28, 3:20 PM EDTFlash Flood WarningRNKAlleghany3 hr
Jun 28, 3:20 PM EDTFlash Flood WarningRNKGiles3 hr
Jun 28, 5:48 PM EDTFlash Flood WarningRNKCraig3 hr
Jun 28, 6:09 PM EDTFlash Flood WarningRNKRoanoke2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKBotetourt2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKFranklin2 hr
Jun 28, 7:47 PM EDTFlash Flood WarningRNKBedford118 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.